Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 63, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Nov 16, 1996, 3:15 PM CST for Comanche County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Nov 16, 1996, 3:15 PM CST (21:15 UTC)
- Expired
- Nov 16, 1996, 4:00 PM CST
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Comanche County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 162118 RRA
TOROKC
OKC031-162200-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
315 PM CST SAT NOV 16 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 400 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
NORTHWESTERN COMANCHE
INCLUDING THE FOLLOWING LOCATIONS
MEDICINE PARK AND MEERS
AT 315 PM CST DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7
MILES SOUTHWEST OF MEERS.
THE STORM WAS MOVING NORTHEAST AT 45 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
A TORNADO WATCH REMAINS IN EFFECT FOR OKLAHOMA AND NORTHERN
TEXAS UNTIL 900PM CST.
LAT...LON 3471 9851 3464 9873 3482 9869 3499 9823What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Nov 16, 2:00 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 16, 2:00 PM CST, 1 hour 15 minutes before
FPUS3 KOKC 162000
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
200 PM CST SAT NOV 16 1996
HV DROPPED WIND ADVISORY ACRS EXTREME NW. LATEST RADAR TRENDS INDICATE
MOST INTENSE STORMS AREA ACRS SWRN ZNS...IN REGION OF BEST
INSTABILITY...WHICH IS LOCATED SOUTH AND WEST FM NEAR A CSM...OKC...SPS
LINE.
.OKC...
OK...WND ADVSY TDY ZNS 6>8..11>31, 33>39, 44, 45.
CAUTION ON AREA LAKES ZNS 4..5..9..10
TX...WND ADVSY TDY ZNS 83>90.
22In the hours before
Special weather statement, Nov 16, 1:44 PM CST, 1 hour 31 minutes before
OKZ004-005-009-010-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 144 PM CST SAT NOV 16 1996 SEVERE THUNDERSTORM WATCH NUMBER 1134...HAS BEEN CANCELED FOR ELLIS...HARPER...WOODS...AND WOODWARD COUNTIES. NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON IN THIS AREA. IN ADDITION...THE WIND ADVISORY THAT WAS IN EFFECT FOR THIS SAME AREA HAS BEEN CANCELED. WIND SPEEDS HAVE DECREASED TO THE 15 TO 25 MPH RANGE ACROSS THIS AREA...AND NO FURTHER INCREASE IN WIND GUSTS ARE EXPECTED. 22
Special weather statement, Nov 16, 1:46 PM CST, 1 hour 29 minutes before
OKZ004-005-009-010-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 144 PM CST SAT NOV 16 1996 SEVERE THUNDERSTORM WATCH NUMBER 1134...HAS BEEN CANCELED FOR ELLIS...HARPER...WOODS...AND WOODWARD COUNTIES. NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON IN THIS AREA. IN ADDITION...THE WIND ADVISORY THAT WAS IN EFFECT FOR THIS SAME AREA HAS BEEN CANCELED. WIND SPEEDS HAVE DECREASED TO THE 15 TO 25 MPH RANGE ACROSS THIS AREA...AND NO FURTHER INCREASE IN WIND GUSTS ARE EXPECTED. 22
Local storm report, Nov 16, 2:09 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
210 PM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM CHEROKEE OK FLOODING
11/16/96 ALFALFA ALL ROADS NORTH AND SOUTH OF
CHEROKEE CLOSED DUE TO 1 FOOT
OF WATER OVER ROADS.
130 PM RENFROW OK FLOODING
11/16/96 GRANT HWY. 81 NORTH OF RENFROW
CLOSED DUE TO WATER OVER
ROADWAY.
130 PM MEDFORD OK FLOODING
11/16/96 GRANT HWY. 11 3 WEST OF MEDFORD
CLOSED DUE TO WATER OVER
ROADWAY.
155 PM ALVA OK FLOODING
11/16/96 WOODS HWY. 64 AND 281 HAVE WATER
OVER ROADS AND TRAVEL IS
DISCOURAGED.
BRLocal storm report, Nov 16, 2:10 PM CST, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
210 PM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM CHEROKEE OK FLOODING
11/16/96 ALFALFA ALL ROADS NORTH AND SOUTH OF
CHEROKEE CLOSED DUE TO 1 FOOT
OF WATER OVER ROADS.
130 PM RENFROW OK FLOODING
11/16/96 GRANT HWY. 81 NORTH OF RENFROW
CLOSED DUE TO WATER OVER
ROADWAY.
130 PM MEDFORD OK FLOODING
11/16/96 GRANT HWY. 11 3 WEST OF MEDFORD
CLOSED DUE TO WATER OVER
ROADWAY.
155 PM ALVA OK FLOODING
11/16/96 WOODS HWY. 64 AND 281 HAVE WATER
OVER ROADS AND TRAVEL IS
DISCOURAGED.
BRLocal storm report, Nov 16, 2:25 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
215 PM ENID OK HAIL
11/16/96 GARFIELD 1.00 INCH HAIL ON THE WEST
SIDE OF ENID.
SCLocal storm report, Nov 16, 2:30 PM CST, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
215 PM ENID OK HAIL
11/16/96 GARFIELD 1.00 INCH HAIL ON THE WEST
SIDE OF ENID.
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 12:15 PM CST | Flash Flood Warning | OUN | Alfalfa, Woods | 4 hr |
| Nov 16, 12:15 PM CST | Flash Flood Warning | OUN | Grant | 4 hr |
| Nov 16, 1:40 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Greer | 35 min |
| Nov 16, 2:05 PM CST | Severe Thunderstorm Warning | OUN | Washita | 40 min |
| Nov 16, 2:10 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 35 min |
| Nov 16, 2:33 PM CST | Flash Flood Warning | OUN | Garfield, Kay, Noble | 3 hr |
| Nov 16, 2:39 PM CST | Severe Thunderstorm Warning | OUN | Custer | 36 min |
| Nov 16, 2:43 PM CST | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 47 min |
| Nov 16, 2:53 PM CST | Severe Thunderstorm Warning | OUN | Blaine | 37 min |
| Nov 16, 3:12 PM CST | Severe Thunderstorm Warning | OUN | Jackson | 48 min |
| Nov 16, 3:23 PM CST | Tornado Warning | OUN | Caddo | 52 min |
| Nov 16, 3:54 PM CST | Flash Flood Warning | OUN | Canadian, Kingfisher | 3 hr |
| Nov 16, 4:04 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Grady | 41 min |
| Nov 16, 4:24 PM CST | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 51 min |
| Nov 16, 4:25 PM CST | Flash Flood Warning | OUN | Caddo, Grady | 3 hr |
| Nov 16, 4:27 PM CST | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 48 min |
| Nov 16, 5:01 PM CST | Severe Thunderstorm Warning | OUN | Grady, Stephens | 44 min |
| Nov 16, 5:30 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 45 min |
| Nov 16, 5:39 PM CST | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 36 min |
| Nov 16, 5:45 PM CST | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.